MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC LOCKING STARDRIVE SCREWDRIVER SHAFT T15-SHORT QC; SCREWDRIVERS

WRIGHTS LANE SYNTHES USA PRODUCTS LLC LOCKING STARDRIVE SCREWDRIVER SHAFT T15-SHORT QC; SCREWDRIVERS
Model Number 03.632.052
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation summary: the locking star drive screwdriver shaft t15-short qc (part # 03.632.052, lot # 9807565) was returned and received at us cq.The distal tip of the device is twisted and significantly deformed.The tips were twisted in the direction of resistance from removal which the device was not designed for.There are light scratches along the shaft and coupling.No fragments were returned but after inspecting the tip under magnification, it was clear that the tip was fractured.The received condition is consistent with the complaint condition thus confirming the complaint.Dimensional inspection: no dimensional inspection could be performed due to post-manufacturing damage.Document/specification review: no issues were found with the design drawing.Manufacturing record evaluation: the locking star drive screwdriver shaft t15-short qc (part # 03.632.052, lot # 9807565) was manufactured at synthes monument on 17-aug-2015.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Conclusion: the complaint was confirmed for the locking star drive screwdriver shaft t15-short qc (part # 03.632.052, lot # 9807565).The distal tip was observed to be twisted and significantly deformed, and the very distal end of the tip was broken off.While no definitive root cause could be determined for the issues, it is possible that the tip was broken due to the device being used for an unintended function.As described in the complaint, the screwdriver broke while being utilized as a removal driver.The sales consultant informed the surgeon the device was not a removal driver.During the removal process, the driver may have experienced forces for which it was not designed to withstand.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device history device: part # 03.632.052.Synthes lot # 9807565.Supplier lot # na.Release to warehouse date: 17 aug 2015.Manufactured by synthes monument.No ncr's were generated during production.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2019, the patient underwent an l2-5 posterior spinal fusion with bilateral rods and screws.The surgeon needed to remove a screw from an unknown company.While trying to remove the screw, the surgeon asked for one (1) screwdriver shaft star drive for matrix.The sales consultant informed the doctor that the screwdriver shaft star drive for matrix was not a removal driver, but the surgeon tried anyway.The surgeon successfully removed one (1) screw and while trying to remove the second screw, the tip of the screwdriver shaft star drive for matrix broke off.The tip was retrieved easily and the screw was removed using the "helicopter" technique.Later in the surgery, after the surgeon implanted the matrix screw, the sales consultant noticed the tip of the holding sleeve for matrix broke.The holding sleeve for matrix was removed from the sterile field and a new one was used.On the next screw, the sales consultant noticed that the same thing was starting to happen with the holding sleeve for matrix.A third holding sleeve for matrix was available and was used to complete the case.The procedure was successfully completed with no surgical delay.There was no patient consequence.Concomitant device reported: unknown screw (part# unknown, lot# unknown, quantity# unknown) this is report 2 of 3 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LOCKING STARDRIVE SCREWDRIVER SHAFT T15-SHORT QC
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8860847
Report Number2939274-2019-59524
Device Sequence Number2000354
Product Code HXX
UDI-Device Identifier10705034719085
UDI-Public(01)10705034719085
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.632.052
Device Catalogue Number03.632.052
Device Lot Number9807565
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Initial Date Received by Manufacturer 07/09/2019
Supplement Date Received by Manufacturer08/07/2019
Initial Report FDA Received Date08/05/2019
Supplement Report FDA Received Date09/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - SCREWS